A drug-laboratory interaction is an adverse drug event.
Many drugs that are in use today are known to alter the concentrations of substances in the body such as the serum potassium or creatinine. If missed, these changes could possibly lead to harm for the patient and are referred to as adverse drug events (ADE’s). Unfortunately, many of these interactions are not known or remembered by the clinician. In a paper by Kailajarvi, M. et. al. in 2000, they reported that in the year 1995 there was over 40,000 known drug effects on different laboratory tests. (Clinical Chemistry 46: 1395-1400, 2000) With the large number of new drugs that have been released since 1995, this number is undoubtedly much higher today. In one study looking at this in an emergency department, up to 38% of the drugs used could lead to drug-laboratory interactions .
Such interactions, if not realized by the clinician, can lead to additional testing in a search for what is causing this abnormality. This can result in additional costs as well as increased morbidity and mortality. The increased morbidity and mortality occurs when tests are performed that have inherent risks in themselves such as cardiac catheterization or even CT scans when one considers the radiation that you're exposed to as well as the fact that these are frequently done with dyes that are potentially harmful.
Drug-laboratory interactions can be monitored by CDS programs that alert the physician to possible toxicities of drugs and their effects on laboratory parameters. They can also make recommendations on additional testing that must be done if a patient is on any drug for a significant period of time. One study showed that such alerts caused the clinician to increase their ordering of the appropriate lab tests which could be effected by a drug from 39 to 51%. They also found that if an abnormal lab result triggered a warning the clinician was almost twice as likely not to order a drug than if they had not been alerted to this fact.  Although this was a small study, it compares with other studies showing that these alerts do alter clinician ordering behaviors and, hopefully, will aid in decreasing the number of adverse drug events that are seen.